I am a 28 year old male who has been experiencing bloody diarrhea for the past few weeks. I went to my primary doctor who performed a flexible sigmoidoscopy and told me I had colitis. Am I destined to be on medication for life?
While you do have colitis, you need to be diagnosed as to which type. Hopefully your physician has set you up to see a gastroenterologist. First line treatment of colitis in a young male should include stool cultures to rule out an infectious cause. Types of infections that can cause bloody diarrhea and colitis include Salmonella, Shigella and Yersinia. Empiric treatment with antibiotics such as Cipro, Levaquin and/or Flagyl might be warranted. If there has been recent exposure to antibiotics, pseudomembranous colitis due to clostridia dificile toxin is a possibility as well. Initial treatment of colitis should also include mesalamine products such as Asacol orally, as well as Canasa or Rowasa topically. Hopefully, you will respond to the above treatment.
If you do, your doctor will likely recommend a 3-month course of treatment with mesalamine. If you are completely asymptomatic at that time, your diagnosis will be that you either had an infectious colitis (which is still possible even if all of the stool cultures are negative), or that you have ulcerative colitis that responded to treatment. Your physician will give you some options at that time. One option would be to stop treatment and see if you have recurrent symptoms. If you do, then you most likely have ulcerative colitis, and treatment would be reinstituted and a colonoscopy performed to assess how much of the colon is involved with colitis. Another option would be to proceed with the colonoscopy at 3-months regardless of whether there are any symptoms to prognosticate. If you have symptoms and the colonoscopy is not typical for ulcerative colitis, but for Crohn's, further testing may be needed to help differentiate the two. Testing might include specialized blood tests that help differentiate Ulcerative Colitis and Crohn's disease, as well as barium evaluation of the small intestine or a capsule endoscopy.
If you do have recurrent symptoms when medication is stopped, and colitis is found, when your physician puts you on long-term treatment, maintenance therapy will likely be recommended. There are currently new formulations of mesalamine that are long-acting and can be given as 1-4 pills in the morning, as opposed to the previous 3-4 pills four times a day.
At this point, don't worry about the future. See the gastroenterologist and get diagnosed and have the proper treatment course outlined for you at that time.
I have prostate cancer and was treated with radiation a few years back. I now have been having rectal bleeding and my oncologist feels that the bleeding is a result of the radiation. How is that possible after a few years?
There are two types of radiation damage to the colon that can occur. Acutely, during the first few weeks of treatment, patients can experience diarrhea and mild bleeding. Chronically, even years later, from damage to blood vessels supplying the colon, patients can develop severe inflammation, ulceration and fistula formation in the colon.